Flash Flood, San Juan and Vicinity
- When
- December 22, 7:00 AM AST to 10:00 PM AST
- Where
- San Juan and Vicinity County, Countywide
- Property damage
- $300,000
- Reported by
- EMERGENCY MANAGER
A cold front became stationary north of Puerto Rico on Saturday 22. This system in combination with strong northeast winds caused intermittent showers over the north sections of Puerto Rico producing between three to four inches of rain.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
A cold front became stationary north of Puerto Rico on Saturday 22. This system in combination with strong northeast winds caused intermittent showers over the north sections of Puerto Rico producing between three to four inches of rain. The area most affected was San Juan, where several sectors suffered extensive flooding. Many houses in Barrio Obrero and Condado were filled with water, major roads were impassable and a bridge collapsed in Carolina. Several roads in Vega Alta were impassable as Cibuco River went out of its banks and in Trujillo Alto and San Lorenzo some roads were blocked by landslides. In addition, many cars were stalled in water and many residents along the north sections were without running water and electricity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 22, 3:30 AM AST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE SAN JUAN PR 330 AM AST SAT DEC 22 2001 PRE-FRONTAL TROUGH LOCATED ACROSS THE MONA PASSAGE LATE FRIDAY NIGHT TO SHIFT ACROSS PUERTO RICO TODAY. PRE-FRONTAL TROUGH SHOULD CONTINUE ACROSS THE ISLAND THROUGH THIS AFTERNOON BEFORE WEAK FRONTAL BOUNDARY OR SHEAR LINE WHICH TRAILS IT MOVES THROUGH LATE THIS EVENING OR EARLY SUNDAY MORNING. ALL GUIDANCE IN AGREEMENT THAT WE WILL GET SOME TYPE OF FROPAL WITH SOME VARIANCE IN THE TIMING. BASED ON WHAT I CAN SEE ON SATELLITE OVERNIGHT...AS WELL AS A LOOK AT YESTERDAYS VISUAL INDICATED THAT THUNDERSTORMS HAD FLAIR UP ALONG THE PRE-FRONTAL TROF AS MID/UPPER LEVEL VORTS MOVED ACROSS THE AREA FROM THE W-SW. WITH LOCATING OF PRE-FRONTAL TROF ACROSS PUERTO RICO THIS AFTERNOON...WEAK TO MODERATE PVA EXPECTED ACROSS THE AREA...AND WELL AS SPEED CONVERGE EXPECTED AS NORTHEASTERLY WINDS INCREASE ACROSS THE AREA BEGINNING THIS AFTERNOON SEE NO REASON THAT SOME AREAS ACROSS THE ISLAND WILL NOT AGAIN SEE PERIODS OF MODERATE TO HEAVY SHOWERS...AND POSSIBLY FLASH FLOODING. WILL TOY WITH THE IDEA OF A FLASH FLOOD WATCH FOR MORNING PACKAGE ACROSS THE NORTH SECTIONS OF PUERTO RICO TODAY. THUNDERSTORMS HAVE BEEN OCCURRING OVER THE ATLANTIC COASTAL WATERS ALL NIGHT AND SEE NO REASON THAT A FEW OF THESE WILL NOT MOVE IN ACROSS PR THROUGH THIS EVENING. SINCE I AM GOING FOR FROPA SUNDAY MORNING WILL ATTEMPT TO SHOW A MORE STABLE AIR MASS BY COOLING TEMPS ON SUNDAY NIGHT AND DROPPING THE POPS AND CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY. THIS SHOULD BRING A RETURN TO A MORE NORMAL CHRISTMAS TYPE WEATHER PATTERN BY THE TIME SANTA ARRIVES. WILL ALTER THE WORDING IN THE COASTAL TO INSERT PRE-FRONTAL TROF AS WELL AS EXPECTED FRONTAL PASSAGE. ISOLATED SHIP REPORT NORTHEAST OF PUERTO RICO INDICATING NE 7 SEC SWELL OF 10 FT...WHICH I WILL TAKE WITH A GRAIN OF SALT AT THIS TIME. HOWEVER WILL INCREASE SEAS 1 TO 2 FEET THROUGHOUT FORECAST PERIOD. SEAS SHOULD PEEK SOME WHERE AROUND 8-10 FEET SUNDAY NIGHT THROUGH MONDAY IN N-NNW SWELL. WILL INSERT PRECAUTIONARY STATEMENT IN PACKAGE...AND INSERT STATEMENT THAT A .PRELIMINARY NUMBERS.. SJU BB 087/075 085/074 083 07754 STT BB 086/075 085/073 084 07654= .SJU... .PR...NONE... .VI...NONE... TIRADO WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY ...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT: HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
PRZ001>013-VIZ001-002-222200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 600 AM AST SAT DEC 22 2001 A PRE-FRONTAL TROUGH LOCATED ACROSS THE MONA PASSAGE THIS MORNING IS EXPECTED TO MOVE EAST AND WEAKEN ACROSS PUERTO RICO THROUGH TONIGHT. THIS WILL RESULT IN AN INCREASE IN CLOUDS...SHOWERS AND THUNDERSTORMS ACROSS THE AREA BUT ESPECIALLY SO ACROSS PUERTO RICO. THE TERRAIN ACROSS PUERTO RICO IS NEARLY SATURATED AND ADDITIONAL RAINFALL THROUGH TODAY WILL ONLY AGGRAVATE THE SITUATION. AREAS OF HEAVY RAINFALL ARE LIKELY THIS AFTERNOON WITH THE POTENTIAL FOR FLASH FLOODING THROUGH TONIGHT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE FOR PUERTO RICO AND U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS). HTTP://WWW.SRH.NOAA.GOV/SJU
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2001Every state in 2001This day in weather historyWarnings in Puerto Rico, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275368, 5275369, 5275370, 5275371.